Idaho, 2008

Hail in Idaho, May 28, 2008

May 28, 2008 · NWS PIH · 3 events in 2 counties and zones

Large hail recorded in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail recorded in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 28, 9:44 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 9:44 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1044 AM MDT WED MAY 28 2008

.UPDATE...HAVE ISSUED A FLASH FLOOD WATCH FOR THE CENTRAL
MOUNTAINS OF IDAHO THROUGH 10PM THIS EVENING. MORNING RAINFALL
TOTALS IN SOME AREAS WERE IN EXCESS OF ONE QUARTER OF AN INCH IN
90 MINUTES OR LESS...ESPECIALLY AROUND THE CASTLE ROCK FIRE AREA.
AM EXPECTING MORE SHOWERS/TSTORMS THIS AFTN WITH HEAVY RAINFALL
POSSIBLE. AM CONCERNED AS WELL ABOUT STRONG/SEVERE POTENTIAL THIS
AFTN WITH DRY SLOT WORKING INTO AREA. THIS IS ALLOWING FOR PLENTY
OF SUN AND INSTABILITY. ALSO BELIEVE SHEAR MAY BE STRONGER THAN
MODELS DEPICT DUE TO THINKING JET INFLUENCE WILL BE FARTHER WEST. EXPECTING
MAINLY HAIL THREAT AND HEAVY RAINFALL WITH STRONGEST ACTIVITY.
WILL CONTINUE TO MONITOR THIS THROUGHOUT THE DAY.  KEYES

&&

.PREV DISCUSSION... /ISSUED 230 AM MDT WED MAY 28 2008/

DISCUSSION...BROAD UPPER TROUGH NOTED ON SATELLITE IMAGERY ACROSS
THE WEST COAST EARLY THIS MORNING. A FAIRLY SIGNIFICANT VORT FEATURE
WAS NOTED LIFTING NE THROUGH ELY ON NOSE OF UPPER JET. VORT EXPECTED
TO SHIFT ACROSS SRN HALF OF FORECAST AREA THIS MORNING THEN NRN HALF
THIS AFTERNOON WITH ATTENDING SHOWERS/THUNDERSTORMS ACCOMPANYING
WAVE. MODELS SHOWING A COUPLE OF INGREDIENTS THAT MAY HELP TO
PRODUCE STRONG/ORGANIZED CONVECTION THIS AFTERNOON BUT
TIMING/POSITIONING OF ELEMENTS NOT WELL ALIGNED...WITH DECENT CAPE
VALUES FOCUSED ACROSS THE CNTRL MOUNTAIN ZONES AND 0-6KM SHEAR OVER
THE SE HIGHLANDS PER THE GFS WHEREAS THE NAM PLACED THE BEST CAPE
OVER THE SNAKE PLAINS CLOSER TO UPPER SHEAR ZONE. IF STORMS WERE TO
GET ORGANIZED...MAIN THREAT WOULD BE HAIL POTENTIALLY APPROACHING
SEVERE LEVELS. SHORT-WAVE ENERGY CONTINUES TO EJECT FROM THE COASTAL
LOW THROUGH THE WEEKEND AS UPSTREAM ENERGY DIGS INTO THE TROUGH FROM
THE PAC TO MAINTAIN SOME SEMBLANCE OF A MOIST AND UNSTABLE SW FLOW
ACROSS THE REGION WITH DIURNALLY FAVORED CONVECTION THROUGH SUNDAY.
SIZABLE CHUNK OF ENERGY ENTERS THE SYSTEM LATE SUNDAY AFTERNOON
SPINNING UP A CLOSED CIRCULATION WHICH DIGS SOUTH ALONG THE SIERRA
INTO CNTRL NEVADA EARLY NEXT WEEK WHICH EVENTUALLY LIFTS NE THROUGH
IDAHO WEDNESDAY FOR A HIGH PROBABILITY OF PRECIPITATION IF SCENARIO
PLAYS OUT. CONFIDENCE BETTER THAN AVERAGE WITH SIMILAR DEPICTION
NOTED ON THE ECMWF. STATISTICAL TEMPERATURE GUIDANCE PUSHES DAYTIME
HIGHS INTO CLIMATOLOGICAL RANGE (LOWER 70S IN SNAKE PLAIN) BY THE
WEEKEND AND THIS GENERALLY ACCEPTED AND FOLLOWED IN GRIDS. THE
HENRYS FORK NEAR REXBURG REMAINS ABOVE FLOOD STAGE WITH NO CHANGE
NEEDED TO PREVIOUSLY ISSUED STATEMENTS. HUSTON

AVIATION...MOIST SW FLOW FROM A CLOSED UPPER LOW OFF THE NRN CA
COAST CONTINUES. SHOWERS AND A FEW TSTMS WILL DEVELOP AGAIN THIS
AFTN. OCNL MVFR CIGS CAN BE EXPECTED IN THE TSTMS...OTHERWISE VFR
WILL BE THE PREVAILING CONDITION. HEDGES

FIRE WEATHER...A CLOSED UPPER LOW OFF THE CA COAST IS RESULTING IN
MOIST SW FLOW OVER ID FOR THE NEXT FEW DAYS. SHOWERS AND A FEW
AFTERNOON THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND THURSDAY.
HUMIDITY READINGS WILL CONTINUE TO RUN ON THE HIGH SIDE DUE TO THE
MOIST AIRMASS AND WET GROUND. NO SIGNIFICANT FIRE WEATHER CONCERNS.
HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-
032.

FLOOD WARNING FOR HENRYS FORK OF THE SNAKE RIVER NEAR REXBURG
CONTINUES UNTIL FURTHER NOTICE.  &&
Hazardous weather outlook, May 28, 3:00 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT WED MAY 28 2008

IDZ017>025-031-032-291200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE HENRYS FORK AT REXBURG.
SHOWERS AND THUNDERSTORMS RETURN TODAY AS YET ANOTHER DISTURBANCE
LIFTS NORTHEAST ACROSS THE REGION. THERE ARE A COUPLE OF INGREDIENTS
THAT MAY HELP TO PROVIDE MORE STRENGTH AND ORGANIZATION TO
DEVELOPING STORMS TODAY...WHICH IN TURN MAY PRODUCE MODERATE SIZED
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY IN THE AFTERNOONS
AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 28, 8:18 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
918 AM MDT WED MAY 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       6 N HAILEY              43.60N 114.30W
05/28/2008  M0.40 INCH       BLAINE             ID   TRAINED SPOTTER

            1 HOUR ACCUMULATION

&&

TWYATT

The radar

The Pocatello radar (KSFX), 85 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Power

When
May 28, 12:05 PM MST to 12:15 PM MST
Where
Power County, 15 mi S of Rockland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.353, -112.870

One inch hail reported near Roy.

Hail, Bingham

When
May 28, 2:10 PM MST to 2:15 PM MST
Where
Bingham County, 5 mi NE of Atomic City
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
43.481, -112.749

Hail, Power

When
May 28, 5:48 PM MST to 5:54 PM MST
Where
Power County, 2 mi SW of Arbon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.429, -112.598

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105899, 105902, 105903.